Invokana Problems with Amputations, Other Injuries Lead Doctors to Move Away from New Diabetes Drug
As the medical community continues to learn about reports of leg and foot amputations with Invokana use, many doctors appear to be shying away from prescribing the new generation diabetes drug.
Invokana (canagliflozin) was approved for treatment of type 2 diabetes in March 2013, and quickly grew to become a blockbuster treatment amid aggressive marketing by the drug makers, which encouraged doctors to switch patients to the new medication. However, as a growing number of adverse event reports have surfaced involving Invokana problems, federal health regulators have required a series of warning label updates over the past few years.
In May 2017, the FDA issued a warning about a link between Invokana and amputations of the leg, foot or toes, indicating that new label information would be placed in a prominent “black box”, which is the strongest warning that can be required for a prescription medication.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
According to a recent report published by MedPage Today, the warnings have resulted in many doctors and hospital-affiliated medical groups avoiding use of Invokana, and switching some patients currently taking the medication to other diabetes drugs.
The concerns come in the wake of the results of a study known as “CANVAS”, which looked at data from two clinical trials and found that Invokana use nearly doubled the risk of amputations.
The story notes that the five-hospital Sharp HealthCare system in San Diego, California, has started switching patients to other drugs. In addition, Kaiser Permanente suggested its doctors dicontinue Invokana treatment for patients with foot ulcers and other conditions that may increase their amputation risks.
Other doctors are debating the amputation and other risks associated with Invokana outweigh the benefits provided by the medication.
In addition to Invokana leg and foot amputation problems, other warnings have been added to the medication since it hit the market about problems with diabetic ketoacidosis, bone fractures and kidney injury reported among many users.
In December 2015, diabetic ketoacidosis warnings were added to Invokana and other new diabetes treatments that are part of the same class of drugs, indicating for the first time that users may face of risk of developing a dangerous build up of acid in the blood, which typically results in hospitalization.
Prior Invokana warnings failed to alert consumers about the importance of seeking immediate medical attention if they experience symptoms like abdominal pain, fatigue, nausea, respiratory problems or vomiting, which is critical for avoiding serious complications from diabetic ketoacidosis.
Concerns about a potential link between Invokana and kidney failure have also emerged since the drug hit the market. In June 2016, the FDA required that new information be added to the drug label about the risk of acute kidney injury and other kidney issues.
While Johnson & Johnson continues to defend the safety of their diabetes drug and highlight the positive findings of the heart study, the drug maker faces hundreds of Invokana lawsuits filed over failure to adequately warn about the risk of amputations, diabetic ketoacidosis, kidney failure and other serious health risks when the medication was introduced.
"*" indicates required fields
More Top Stories
Lawyers are working to register and file Philips CPAP lawsuits, as the manufacturer may argue the June 14 anniversary of a massive recall triggered the start of the statute of limitations in certain states
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.